Montana, 2011

Flooding in Montana, June 11 to 15, 2011

June 11 to 15, 2011 · NWS GGW · 2 events in 2 counties and zones

Low lying areas flooded due to thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Low lying areas flooded due to thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 11, 6:46 PM MST, 49 minutes earlier.

Area forecast discussion, Jun 11, 6:46 PM MST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
746 PM MDT SAT JUN 11 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPDATE...A LINE OF THUNDERSTORMS CONTINUES ACROSS THE REGION FROM
THE SCOBEY AREA DOWN THROUGH NASHUA ALONG FORT PECK LAKE TO
WINNETT MOVING EAST. DO NOT FEEL THAT THE ATMOSPHERE UNSTABLE
ENOUGH TO PRODUCE ANY WIDESPREAD SEVERE AREAS. AN ISOLATED REPORT
IS POSSIBLE EAST OF WOLF POINT TO CIRCLE LINE THROUGH 10 PM. THE
BIGGEST ISSUE WILL BE FLASH FLOODING WITH ANY TRAINING STORMS OR
SLOW MOVING STORMS. WILL UPDATE AGAIN WITH THE 10 PM WITH THE
EXPIRATION OF THE FLASH FLOOD WATCH.         PROTON

PREVIOUS DISCUSSION...BUSY CONVECTIVE PATTERN FOR THE AREA TO CONTINUE INTO
SUNDAY BUT IT LOOKS LIKE THE AREA SHOULD GET A WELCOME BREAK ON
MONDAY.

ACTIVITY DEVELOPING TODAY NEAR A SURFACE TROUGH UNDER SOUTHWEST
UPPER FLOW WILL LIKELY HOLD TOGETHER INTO THE EVENING HOURS AND MOVE
INTO THE NORTHEASTERN  PORTION OF THE CWA. NO REPORTS OF SEVERE
WEATHER HAVE BEEN REPORTED YET BUT WITH LOW VILS NEEDED FOR SEVERE
HAIL...CANNOT RULE OUT A SEVERE STORM OR TWO INTO THE EVENING HOURS.

THIS ROUND MOVES OUT THEN ANOTHER ROUND DEVELOPS WITH THIS SLOW
MOVING SURFACE TROUGH. BRIEF HEAVY RAIN/HAIL AND DAMAGING WINDS LOOK
AGAIN POSSIBLE ESPECIALLY OVER THE EASTERN ZONES AS WARMER TEMPS
WILL BUILD THESE UP BETTER.

ON MONDAY...THE UPPER TROUGH AND SURFACE FEATURE MOVE OFF TO OUR
NORTHEAST ALLOWING FOR A SUNNY DAY IN MOST AREAS WITH WEST WINDS.
JAMBA

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
ALTHOUGH GENERAL AGREEMENT CONTINUES AMONG THE EXTENDED RANGE
MODELS...TIMING ISSUES CLOUD THE PICTURE. THE INHERITED FORECAST
MATCHES WHAT IS EXPECTED WITH UNCERTAINTY FACTORED IN. FEW CHANGES
MADE TO THE EXTENDED PERIOD GRIDS. SCT

PREVIOUS DISCUSSION...
THE GFS...GEM AND EC REMAIN IN GENERAL AGREEMENT THROUGH THE
EXTENDED PERIOD. SLIGHT TIMING/STRENGTH DIFFERENCE STILL REMAIN
HOWEVER SO ONLY MINOR GRID CHANGES WERE MADE BASED ON THE
LATEST GUIDANCE.

A SHORTWAVE TROUGH OVER WESTERN MONTANA WILL MOVE OVER CENTRAL
MONTANA AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MONDAY
NIGHT. THUNDERSTORMS WILL DEVELOP OVER CENTRAL MONTANA MONDAY
AFTERNOON AND MOVE INTO EASTERN MONTANA MONDAY EVENING AND MONDAY
NIGHT. MODELS AGAIN DISAGREE ON OVERALL STRENGTH OF THE SHORTWAVE
BUT DO AGREE ON A SHORTWAVE MOVING ACROSS EASTERN MONTANA DURING
THIS PERIOD. TUESDAY NIGHT THE NEXT UPPER WAVE MOVES INTO THE
PACIFIC NORTHWEST WHICH PUSHES UP A RIDGE OVER NEMONT THROUGH
WEDNESDAY.

WEDNESDAY NIGHT AND THURSDAY THE UPPER WAVE CLOSES OFF AND BEGINS
TO STACK UP WITH THE SURFACE LOW AS IT TREKS THROUGH SOUTHERN
SASKATCHEWAN. THIS WAVE BRINGS US A BETTER CHANCE FOR RAIN WITH
HIGHER QPF AMOUNTS THROUGH THE REMAINDER OF THE FORECAST PERIOD.
THIS WAVE WILL ALSO INTRODUCE A COOLING TREND THROUGH SATURDAY SO
WILL STILL HAVE TO PAY ATTENTION TO SATURATED GROUNDS AS HYDROLOGY
CONCERN CONTINUE. SCT/RSMITH

&&

.AVIATION...
EXPECT VFR CONDITIONS AT ALL TERMINAL THIS MORNING WITH A SHORTWAVE
TROUGH APPROACHING CENTRAL MONTANA AND INCREASING THE INSTABILITY
ACROSS EASTERN MONTANA THROUGH SATURDAY NIGHT. THIS WILL CREATE A
CHANCE FOR SHOWERS AND THUNDERSTORMS AT ALL TERMINALS THROUGH
SATURDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH
HAIL...STRONG WINDS AND HEAVY RAINFALL POSSIBLE. EXPECT TEMPORARY
MVFR/IFR CONDITIONS AND THE WINDS WILL INCREASE OUT OF THE EAST
SOUTHEAST AT 10 TO 20 KNOTS. RSMITH

&&

.HYDROLOGY...
EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR SACO
THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVEL OVER THE
NEXT WEEK AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE
RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE
MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK
AND WILLOW CREEK.

FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY
CREEKS ACROSS PETROLEUM COUNTY.

WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 60K CFS.
THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA BORDER
WILL CONTINUE TO RISE DUE TO THESE RELEASES COMBINED WITH THE HIGH
WATER FLOWING FROM THE MILK RIVER.

THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF RAIN
THROUGH THE NEXT WEEK. HOWEVER...HEAVY RAIN SIMILAR TO WHAT WAS
SEEN IN THE PAST FEW WEEKS IS NOT CURRENTLY FORECAST AND MONDAY
LOOKS TO BE A BREAK FROM THE WET PATTERN.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR CENTRAL AND
SOUTHERN VALLEY...NORTHERN PHILLIPS...NORTHERN VALLEY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 11, 4:21 PM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
521 PM MDT SAT JUN 11 2011

MTZ016>027-059>062-121100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
521 PM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK...
MISSOURI AND MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND
CREEKS FLOWING INTO THESE RIVERS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING.
SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL BEING THE MAIN
THREAT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN
WHICH MAY RESULT IN SHORT TERM LOCALIZED FLOODING OR FLASH
FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT FOR VALLEY
AND NORTHERN PHILLIPS COUNTY UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE DUE TO THE ALREADY SATURATED GROUNDS AND THE OVERALL WET
WEATHER PATTERN WE ARE CURRENTLY OBSERVING.

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ON SUNDAY AND
SUNDAY EVENING. SOME STORMS MAY PRODUCE HEAVY RAIN AND BECOME
SEVERE WITH GUSTY WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 11, 5:22 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
622 PM MDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       19 N NASHUA             48.41N 106.36W
06/11/2011  M2.00 INCH       VALLEY             MT   PUBLIC

            RAIN FELL WITHIN 30 MINUTES. PEA SIZED HAIL WAS MIXED IN.
            WATER IS EVERYWHERE.

0547 PM     HEAVY RAIN       7 ESE LARSLAN           48.55N 106.05W
06/11/2011  M0.60 INCH       VALLEY             MT   TRAINED SPOTTER

            RAINFALL TOTAL FELL WITHIN 20 MINUTES. STILL LIGHTLY
            RAINING AND THERE IS RAPID RUNOFF FROM THE FIELDS.

0600 PM     HAIL             14 N NASHUA             48.33N 106.36W
06/11/2011  E0.50 INCH       VALLEY             MT   PUBLIC

            ALONG HIGHWAY 438 HAIL WAS ABOUT 1 INCH DEEP.

0600 PM     HEAVY RAIN       14 N NASHUA             48.33N 106.36W
06/11/2011  E3.00 INCH       VALLEY             MT   PUBLIC

            TWO TO THREE INCHES OF RAIN FELL BETWEEN 12 MILES NORTH
            AND 17 MILES NORTH OF NASHUA. WATER IS COVERING THE
            FIELDS.

&&

ASCHNETZ
Local storm report, Jun 11, 5:32 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
632 PM MDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       19 NNE NASHUA           48.39N 106.20W
06/11/2011  M2.00 INCH       VALLEY             MT   PUBLIC

            RAIN FELL WITHIN 30 MINUTES. PEA SIZED HAIL WAS MIXED IN.
            WATER IS EVERYWHERE.

0600 PM     HAIL             14 NNE NASHUA           48.32N 106.24W
06/11/2011  E0.50 INCH       VALLEY             MT   PUBLIC

            ALONG HIGHWAY 438 HAIL WAS ABOUT 1 INCH DEEP.

0600 PM     HEAVY RAIN       14 NNE NASHUA           48.32N 106.24W
06/11/2011  E3.00 INCH       VALLEY             MT   PUBLIC

            TWO TO THREE INCHES OF RAIN FELL BETWEEN 12 MILES NORTH
            AND 17 MILES NORTH OF NASHUA ALONG HIGHWAY 438. WATER IS
            COVERING THE FIELDS.

&&

ASCHNETZ
Special weather statement, Jun 11, 5:48 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
648 PM MDT SAT JUN 11 2011

MTZ017-020-120145-
ROOSEVELT-VALLEY-
648 PM MDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

UNTIL 745 PM MDT.

AT 643 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 5 MILES
SOUTH OF LUSTRE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   LUSTRE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4852 10581 4831 10560 4824 10588 4832 10595
TIME...MOT...LOC 0048Z 216DEG 17KT 4833 10586

BLM
WEATHER.GOV/GLASGOW
Special weather statement, Jun 11, 5:53 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT SAT JUN 11 2011

MTZ022-120200-
GARFIELD-
653 PM MDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MDT.

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF COHAGEN...MOVING NORTH AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHERN GARFIELD COUNTY...
  RURAL AREAS OF CENTRAL GARFIELD COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4710 10723 4710 10665 4687 10673 4685 10690
      4686 10710
TIME...MOT...LOC 0053Z 172DEG 11KT 4694 10698

BLM
WEATHER.GOV/GLASGOW
Special weather statement, Jun 11, 5:57 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT SAT JUN 11 2011

MTZ017-020-120200-
ROOSEVELT-VALLEY-
657 PM MDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MDT.

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF FRAZER...MOVING NORTH AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN VALLEY COUNTY...
  RURAL AREAS OF WESTERN ROOSEVELT COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4836 10602 4828 10570 4815 10587 4819 10608
TIME...MOT...LOC 0057Z 202DEG 11KT 4822 10596

BLM
WEATHER.GOV/GLASGOW
Local storm report, Jun 11, 6:20 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
720 PM MDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      11 N NASHUA             48.29N 106.36W
06/11/2011                   VALLEY             MT   PUBLIC

            SARGENT CREEK...11 MILES NORTH OF NASHUA IS RUNNING OUT
            OF ITS BANKS

&&

MATTM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Phillips

When
June 11, 7:35 PM MST to June 15, 7:30 PM MST
Where
Phillips County, 4.63 mi W of Dodson to 7.51 mi ENE of Bowdoin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.396, -108.331

Flooding mainly occurred on the Peoples and Beaver Creeks.

Flood, Valley

When
June 11, 7:35 PM MST to June 15, 7:30 PM MST
Where
Valley County, 3.38 mi SSW of Hinsdale to 4.52 mi SW of Tampico
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.353, -107.100

Flooding mainly occurred on the Antelope, Brazil and Willow Creeks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323662, 323663.